Tuesday, July 7, 2009

Goodbye Little Blue Pill

This last February I finally got desperate enough to try Elavil for my fibromyalgia. I hesitated for a very long time because of the high occurrence of people that gained weight while on it. But the pain from fibro was just getting to be too much so I decided to try it and promised myself I would stop taking if I gained any weight.

At first, it felt like the Elavil was helping with my pain. I had the best February and March that I've had in years. (Typically February and March are my worst months).

I also loved how deeply I slept while taking Elavil. I didn't have one bad night of sleep while I was on that stuff, not even around the time of my period when I usually experience a few nights of insomnia. I even started sleeping deeply enough to start dreaming again. It was great!

The Elavil also seemed to improve the fibrofog. I had a few mildly foggy days but no days where I absolutely couldn't function. That in itself made the Elavil worth taking.

But I started gaining weight. In three months, I gained six pounds. I tried getting back on The Flat Belly Diet which had worked for me in the past. There was no way. I was starving all the time. And I was too groggy to exercise in the morning like I usually do.

I realized I was feeling pretty lethargic all the time. Walking the dog became a horrible ordeal. My hip started hurting way worse than it ever had before. My muscles kept getting tighter and tighter because I couldn't take muscle relaxers with the Elavil. (Taking the two together caused a major drug hangover that left me unable to function until about 2:00 pm the following day). Also, the Elavil seemed to totally kill my sex drive, something that my husband wasn't appreciating.

So, I started weaning myself off them. Now that I have the Elavil out of my system, my hip and trigger points are better (maybe because I can take Flexeril again), I have more energy and I'm feeling less...distant.

But, boy, do I miss that deep sleep. Now I'm back to feeling jittery and wired at bed time, jumping at every noise, and waking up really early in the morning. I do miss those little blue pills that knocked me out for the night.

by Trisha

2 comments:

Teresa said...

So sorry to hear that. Have you tried taking a sleeping pill or maybe an anxiety med? I take Klonopin for my restless leg syndrome and my anxiety and it helps me sleep. But I also have to take a sleeping pill to stay asleep during the night and early morning hours. It's Halcion. Works well for me, but does have a bit of a hangover effect. I'm not sure if I would have this if I were not taking so many other meds with this though.
And as for the Elavil sex drive problem, I can relate. However my problem wasn't with the "drive" so much as reaching the destination and that really was no fun for either of us!!!
I hope you find something to help you sleep deeply without the hangover effects or other side effects. Best Wishes.

Trisha Pearson said...

Thank you for the suggestions, Teresa. I may have to ask the doctor about one of those meds.I try to get by with as few meds as possible but I just can't tolerate insomnia. My muscle relaxers used to knock me out but they don't seem to have as much of a kick as they did before. I guess I'm building up a tolerance or resistance to them.